Australia. Since 1980, the Australian Adverse Drug Reactions Advisory Committee (ADRAC) has received 15 reports of haemorrhagic cystitis associated with the use of ticarcillin alone (no longer available) or ticarcillin/clavulanic acid (Timentin). In all cases, the patients (9 males and 6 females, aged 2 19 years) were receiving ticarcillin for the treatment or prophylaxis of infections complicating cystic fibrosis, and the reaction occurred within 4 hours to 3 weeks of treatment initiation. Three patients experienced a recurrence of the reaction on rechallenge with the drug; 1 patient received 3 courses of treatment with ticarcillin and each time the reaction occurred after a shorter time interval following administration of each course.
From the reports received by ADRAC, paediatric patients with cystic fibrosis appear to be most at risk of developing ticarcillin-associated haemorrhagic cystitis; the committee notes that prompt diagnosis and withdrawal o ticarcillin usually results in rapid symptom resolution.
Reports in WHO-file: Cystitis haemorrhagic 9
Haemorrhagic cystitis with ticarcillin in cystic fibrosis patients. Australian Adverse Drug Reactions Bulletin 21: 6-7, Jun 2002.